View Full Version : Help Stimulants stop working every year


djsmom
01-28-16, 07:00 PM
Hello,

My 7 year old was diagnosed with ADHD 4 years ago. Since then we have been on and off different meds. Every school year stimulants work for three or four months then like clock work in December or Jan. he starts developing severe tics and anxiety. He cries at the drop of a hat and melts down about everything. We try many different stimulants at that time to no avail. The school is unsympathetic. I'm writing in desperation at this point. The principal eluded today to them shipping him off the special needs school which I disagree with. He's smart is at the top of his class. His behavior just collapses at this time of year. The doctors have said his body just needs a break and after a few months he can go back on them. Mind you we do not medicate him on the weekends or summer. He is on Guanfacine ER a non stimulant as well but it barely takes the edge off by itself. So I'm still getting calls from the school that hes sleeping or hes not listening or hes being defiant, angry and unsafe. I do not know what to do. He was on focalin xr and the guanfacine er from August to Jan. we just put him on vyvanse for a few days with the guanfacine er but the anxiety and tics were too much. Today he went to school on the Guanfacine er only and they called saying he ran out to lunch without shoes because he thought they would leave him behind. I need help! What meds will help him?

sarahsweets
01-29-16, 04:17 AM
I think you need to go to a psychiatrist asap and have him evaluated for anything else that could be going on. Maybe there is a mood disorder or some other sort of issue besides adhd.

djsmom
01-29-16, 12:25 PM
Thanks yes he may be bipolar. Doc is now recommending risperidone, which we will try. Regardless of the dx we need the right combo of meds.

dvdnvwls
01-30-16, 12:34 AM
Has the doctor tried simply reducing his dosage at this time of year (but not taking him off meds)?

qanda
01-30-16, 11:05 PM
How about an anxiety med? My daughter was diagnosed with a mood disorder initially. She was given Lamictical, then Abilify was added. They did not help. Now she is on Zoloft (an SSRI which is an antidepressant but also helps with anxiety). It can take 2 months to help though. But if anxiety is the problem it may help.

However, if it's bipolar an SSRI can send kids into mania, or at least that was they way docs used to think. Now, some are saying even if an SSRI leads to mania it does not mean bipolar. Anyway, just our experience with our kid that can be anxious, mean, & rage, with her new pdoc saying is anxiety, not bipolar.

Dragondad75
02-04-16, 03:47 PM
djsmom,

Your post struck a chord with me, I registered so I could share our experience. We just took our 7y daughter off Guanfacine ER for EXACTLY the symptoms you describe. She is ADHD and we were looking for something to help her focus at school. My 8y son is high functioning autistic in the mild/mod SDC and he is on the Guanfacine ER, it works for him. Our pediatrician wanted to start our daughter with a non stimulant first as well.

Over the time we gave it to her it helped her some in school, but she was moody and crabby a lot, became very mean and aggressive and defiant, with no respect to peers or adults, which gradually got worse. She was constantly arguing with and being mean to friends, hitting, to the point where moms complained. We kept consulting with the Dr. and trying to adjust the dose, but did not suspect the Guanfacine was the problem. Then back in Dec. I realized all the symptoms pointed to depression. Especially when she said "everyone hates me, I have no friends (not true) everyone would be better if I wasn't here, if I disappeared" This coming from a 7 year old with a stable family and life! I told my wife, and a few days later she said it again. Looking back I realized everything started when we put her on the Guanfacine and then got worse over time.

I knew then that something was not right, so we took her off and in a couple days she was back to her happy bubbly self who could not focus. Depression is NOT listed as a side effect of Guanfacine, but that is what it did to my daughter, and I have read about others experiencing it too. From your description it is doing this to your kid too, take you kid off it for a few days and see what happens.

We are now on Quillivant XR, which is essentially Ritalin in liquid XR form so we could really refine the dose. She gets 5ml in the morning about 6:45am and a booster of 2ml about 3:30pm She metabolizes it pretty fast, it does not last anywhere near 12hrs or all day. So far it is great, her personality is still the same (unlike the Guanfacine) but she is attentive and well behaved. She starts to come off when she gets home from school, she gets bouncy and a sometimes emotional, the booster usually catches before she comes completely off, and the booster wears off around bed time. She sleeps fine. Sometimes she comes off before bed and gets emotional and a little defiant (she is naturally anyway) and will cry about anything, but it only lasts 30-40 minutes and then it is gone.

Hope this helps some, good luck with your endeavor.